My rheumatologist has me working with an endocrinologist to help me taper off prednisone which I've been on for almost a year and struggling to get off. He has me decreasing by 0.5 mg every couple of weeks. I am on day three of 5.5 mg and yesterday woke up with pleuritic chest pain (which I get with flares a lot), muscle aches/stiffness , feeling ill, and my most bothersome symptom: brain fog/feeling spacy-which makes my job at work very difficult. I contacted my endocrinologist about all my symptoms,particularly the fogginess. My endocrinologist said he thinks this is part of withdrawal symptoms and wants me to push through it over the next few days if possible. My question for you all is: I can see the head fog being a part of withdrawal symptoms and muscles aches/stiffness, but could the pleuritic chest pain be a withdrawal symptom or lupus symptom coming back? Is it common or possible to get lupus symptoms (like chest pain or muscle pain ) when dropping below 5 mg and if so, do we push through that? or is it most likely a weird withdrawal symptoms
Many of us have a level of prednisone we can't go below Mine is 10 mg so 5.5 mg is pretty good. Often there is a mini flare of symptoms with a dose drop which can fade over a few days If you don't start feeling better I would contact your rheumy This may not be the time to taper all the way off
thanks for your input, poobie. That's helpful.
I can’t function below 7. Been there for years. I still get lupus brain. I’m not sure why we get that.
Having been on and off prednisone many times I can say that yes the symptoms will flare up as you taper. Mine always went away. I try to avoid prednisone like the plague now because I am already osteopenic at 44. Your body naturally produces about 5mg of cortisol so when you get close to that that’s when the pain hits. While on prednisone your body stops producing it’s own so you get sore and achy, chest pain etc… until your body starts producing it on its own again. At least that was the explanation my doctor gave me. It makes sense though. I hope this helps.
Thats funny someone should talk about prednison. I have a bad rash which the pcp put me on a taper dose 9 days ago. Thur night I developed chest pain and went to ER because I have already had a TIA and was being xtra careful. did all the usual tets including a ct scan of chest and ecco stress. I think I have 4 things going on so they tested for all, chest pain shortness of breath rash and coughing I now am wondering if all the chest stuff was a result of prednisone?? My rheumy says no prednisone long term. I hope I never come to the pint that I "need" it long term. Feeling a little better today.
Wish I could be of more help.
I too have withdrawl symptoms if i go below 10 a day… I think it sucks we have to worry about that when thats the one miracle med that helps us push through
I'm also in the process of weaning off Prednisone. I started out taking 30mg and then tapered down 5mg at a time to 10mg with no problem. But going from 10mg to 5mg brought all my symptoms back. My rheumy bumped me back up to 7.25mg and has me tapering 2.5mg at a time instead. She said that 7.25mg seems to be a threshold for a lot of people, and not to push myself to taper too quickly. Adding that tiny bit of Prednisone back in took care of my symptoms - I would talk to your doctor about going back up a little bit, and tapering more slowly. Good Luck!
Prednisone is a double edged sword, and is an anti-inflammatory. The longer that you are on a particular dosage, the more that you body requires it, and has a difficult time going back to making its own version. My wife has never been able to drop below 13mg safely for long periods. Her body has been accustomed to 15mg/day for over 20 years. It has done a lot of cumulative organ damage to her over those years, but has kept her alive. There are many odd presentations of the effects of a taper including psychiatric, but most of them are rooted in inflammation including psychiatric presentations. If your particular version of lupus is attacking the lining surrounding your lungs - pleurisy, then increasing chest pain would be consistent with a prednisone taper.
I had to go off prednisone about 9 months ago. As a result of taking prednisone for so many years, I developed adrenal insufficiency and spent 10 days in the hospital. I now have to take cortisol replacement meds and the lupus pain is pretty miserable. The prednisone really helped, but this cortisol thing is no picnic. My rheumy still trying to find a med that will help with the lupus pain...meth. did no good at all except made me a raving suicidal maniac. I am so tired of all this. I was diagnosed w/lupus almost 20 years ago and up until the past four years I was able to maintain a pretty active life. The lupus flare I had four years ago just doesn't seem to want to "give up the ghost". So, good luck. I sounds like your symptoms are pretty much consistent with pred. withdrawal, but always check with your dr.first.
Thanks everyone for your input. My adrenal glands were tested a while ago and where fine. My endocrinologist now says we're trying to "wake them up". Is it common to be working with an endocrinologist during a taper of a lupus flare (even though I don't have adrenal insufficiency) and not your rheumatologist? I wasn't sure who to contact and my endocrinologist told me to contact him if things worsen. He thinks my symptoms are all withdrawal symptoms and the goal is to just get me off of it.
I never know which specialist to turn too. I think my new PCP will be really good at directing me to the right one.
Hang in there, you sound like a smart "cookie" that will make the best decision
My wishes and prayer’s go out to you! I have been on this med for soon be 4year’s and had that talk with my Lupus/rheumatologist , and he suggested that I wring off But I told him No that is NOT going to happen , it Helps me to be able to move /get around , so now am taking 5mgs, every two days …Beverly L.
I am having this struggle as well. I was at 60 with a few IV boluses for about a month, then I was at 20 for a few months and then got to 10 and went down 1 mg every 4 weeks. I felt most everything you are feeling. My doctor did say it is part of the with drawl. I got to 3 mg and started to feel really bad again and so my doc. checked my inflammation markers and they were slowly rising again so he put me back on 10mg and I felt so much better. I am not again trying to get off so its 1 mg every 4 weeks. I am going to be going down to 5mg this week. Every time I go down I feel so nasty. Its such a love hate relationship. I have heard other that said it took them several tries before being successful. My docs. were wanting to try methotrexate to try and make the process easier and quicker that did not happen. Several docs. also stated that I may never get off and spend the rest of my life on around 5mg.... My docs. also talked about the adrenal glads "waking up". My PCP and Kidney doc. are the ones that are watching me closely. My PCP is amazing to check everything till he finds the source and is fabulous at monitoring everything. I wish you the best of luck! I completely understand where you are!!!